Minnesota, 2016

Hail and Damaging Winds in Minnesota, June 10, 2016

June 10, 2016 · NWS MPX · 23 events in 7 counties and zones

An outflow boundary from previous morning thunderstorms across western Minnesota, ignited a broken line of severe thunderstorms southwest of New Ulm, to northwest of Mankato, Friday afternoon, June 10th. Clusters of storms moved east-northeast toward St.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$655,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An outflow boundary from previous morning thunderstorms across western Minnesota, ignited a broken line of severe thunderstorms southwest of New Ulm, to northwest of Mankato, Friday afternoon, June 10th.

Clusters of storms moved east-northeast toward St. Peter, Faribault, Northfield and Red Wing, and produced numerous reports of downed trees and power lines.

One of the worst counties affected by these storms was Goodhue, which had three distinct severe storms move across the county from 2:30 PM CST to 4:00 PM CST. The city of Bellechester, and Hay Creek, Belvidere, and Goodhue Townships were most affected by the severe storms. The first storm affected mainly the far northeast part of the county between Red Wing and Wacouta. The second moved across the southern part of the county with a few downed trees noted. The third moved across far southern Goodhue county and produced the most damage near Bellechester.

During the height of the storm, the Minnesota Valley Electric Cooperative (MVEC) had several thousand people without power around Le Center, Montgomery and Lexington in central Le Sueur county. Xcel Energy initially had 30,000 without power, and had a crew of 150 members working on the outages during the height of the storm.

These storms also moved into west central Wisconsin where additional reports of downed trees and power lines were noted.

There were several weather sensors across southern Minnesota that reported wind gusts of 40 to 55 mph, and two that measured above severe limits. The highest measured wind gust (Minnesota Department of Transportation Wind Sensor) was south of Cannon Falls, on Highway 52, which had a gust of 75 mph.

There was an outflow boundary ahead of the main thunderstorm complex that caused a few high wind gusts above 55 mph. One of the wind gusts occurred at the Waseca airport which measured a gust of 51 knots. A local cemetery had damage that was associated with the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 10, 11:57 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 10, 11:57 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1257 PM CDT FRI JUN 10 2016

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Fri Jun 10 2016

Early this morning, a surface low was positioned in SD with a warm
front draped southeast across southern MN. This low will lift
northeast today and the front will advance north through central
MN. This puts most of southern MN and western WI in the warm and
moist sector, that will also rapidly destabilize during the day.
One of the main concerns with this forecast is how hot
temperatures will climb today. Nudged temps up slightly and
continue to advertise a Heat Advisory from noon to 9pm today for
Western MN through East Central MN. Dew points of about 70 degrees
combines with actual air temperatures in the mid to upper 90s
will allow heat indices to exceed 100 degrees this afternoon.
Those 70 degree dew points will aid in the development of
4000-5000 J/Kg of surface based CAPE.

A trailing cold front will act as the mechanism needed to provide
that initial source of lift this afternoon. The challenge with the
forecast is when will storms initiate, and where will that front
be because that will dictate how far south/east they begin.
Confidence is high that western WI will see strong thunderstorms
tonight, but farther west questions remain as to when the
convective temperature can be reached and storms can initiate.
CAMs show decent agreement in eastern MN seeing thunderstorm
development as well, but the timing of the front and storms is
lacking. For storms that do develop, 30-35 knots of effective
shear combined with that significant instability will be
sufficient to produce strong thunderstorms, possibly some
supercells. The main threats will be large hail and damaging
winds, but a few tornadoes are also possible. The general
expectation is for the storms to grow upscale into a forward
propagating MCS cluster with damaging wind becoming the main
threat late tonight as the storms advance southeast toward
southern WI and northern IA.

.LONG TERM...(Saturday through Thursday)
Issued at 408 AM CDT Fri Jun 10 2016

Saturday will be the tranquil day in the extended forecast as
upper ridging re-establishes itself over the Upper Mississippi
River Valley and a surface cold front settles near the IA/MN
border. Despite the cold frontal passage, no strong cooling will
take place and elevated humidity levels will also remain. This
will spell highs in the upper 80s to lower 90s with heat index
values between 90 and 100 degrees.

The ridge will break down starting Sunday while the aforementioned
cold front will lift north late Sunday ahead of its associated
quick-moving area of low pressure moving through the area Sunday
night. The deep moisture combined with the active SW-NE flow aloft
and surface disturbances will allow for scattered showers and
thunderstorms for the entire coverage area late Sunday through
Monday. Though a few weak disturbances aloft will drift across the
area Monday night and Tuesday, a well-organized system will move
southeast from the Dakotas through southern Minnesota on its way
into the Ohio Valley late Tuesday through Wednesday. This system
will bring increased coverage of showers and thunderstorms for the
middle of the week. Drier high pressure looks to move into the
region for the latter half of the week but confidence is still
moderate on this idea so will reserve the right for changes as the
models evolve for late-week drying.

In addition, the influx of weather disturbances will bring breaks
in the strong heat of the end of this week. Each of the systems
for the start of next week will bring down chunks of cooler
Canadian air into the region. This will result in highs only
hitting the 70s by the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Jun 10 2016

Big changes needed for the TAFs as thunderstorm threat is coming
through much faster than anticipated with 12z TAFs. The HRRR was
used as a starting point for timing TSRA into TAFs. Broken line
that stretched from Marshall to St. Cloud and to the west of
Duluth at 1730 is looking like the main show for today, and
expect it to intensify this afternoon as it moves east. MSP looks
to be right on the western edge of where this intensification
occurs, with a line of storms expected to move through RNH/EAU.
RWF looks to be on the southern fringe of the line, so only went
with a VCTS there while AXN will remain dry and STC will be dry
the rest of the period once currently line of showers moves east.
Behind this line, there are no further weather concerns this TAF
period.

KMSP...Line of storms to the west has not been well forecast all
day, but at this point it is already within 2 hours of reaching
MSP at its current pace, so went prevailing on a TSRA group,
though MSP looks to be right about where TSRA intensity and
coverage looks to increase.

/OUTLOOK FOR KMSP/
SUN...VFR. TSRA likely late. Wind SE 10-15 kts.
MON...VFR. CHC SHRA/TSRA. Wind SE 5-10 kts.
TUE...VFR. CHC TSRA. Wind E 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...Heat Advisory until 9 PM CDT this evening for MNZ047>049-051-
     054>062-064>070-073>076-082-083-091.

&&

SHORT TERM...SPD
LONG TERM...JPC
AVIATION...MPG
Hazardous weather outlook, Jun 10, 12:50 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT FRI JUN 10 2016

MNZ051>053-058>070-073>078-082>085-091>093-WIZ014>016-023>028-
111900-
SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
150 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MOVING ACROSS CENTRAL AND WESTERN MINNESOTA AT 1 PM
ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSIFY AFTER 3 PM FROM
SOUTH CENTRAL INTO EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN.
BESIDE LIGHTNING AND BRIEF HEAVY DOWNPOURS...THIS ACTIVITY WILL
HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS AND LARGE
HAIL.

HOT TEMPERATURES AND HIGH HUMIDITY WILL ALLOW HEAT INDICES
THIS AFTERNOON TO REACH 95-100 DEGREES. THERE IS AN ELEVATED RISK
FOR HEAT ILLNESS FOR THOSE SPENDING TIME OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL INCREASE AGAIN SUNDAY AND SUNDAY NIGHT WITH
SOME STRONG TO SEVERE STORMS POSSIBLE AS WELL. SHOWER AND
THUNDERSTORM CHANCES WILL CONTINUE FOR TUESDAY THROUGH THURSDAY,
THOUGH THE THREAT FOR SEVERE WEATHER DURING THESE DAYS APPEARS
LOW AT THIS TIME.

DANGEROUS LEVELS OF HEAT AND HUMIDITY WILL CONTINUE ON SATURDAY
ACROSS SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FROM SOUTH
CENTRAL INTO EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN.

MNZ041>045-047>050-054>057-111900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
150 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL INCREASE AGAIN SUNDAY AND SUNDAY NIGHT WITH
SOME STRONG TO SEVERE STORMS POSSIBLE AS WELL. SHOWER AND
THUNDERSTORM CHANCES WILL CONTINUE FOR TUESDAY THROUGH THURSDAY,
THOUGH THE THREAT FOR SEVERE WEATHER DURING THESE DAYS APPEARS
LOW AT THIS TIME.

DANGEROUS LEVELS OF HEAT AND HUMIDITY WILL CONTINUE ON SATURDAY
ACROSS SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 10, 1:40 PM CST to 1:43 PM CST
Where
Brown County, 0.89 mi SSE of Sleepy Eye to 0.95 mi E of Sleepy Eye
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.288, -94.722

Several large tree branches were blown down in the southeast side of Sleepy Eye. Most of the damage was kept in an 8-9 block area in the far southeast side of town.

Hail, Brown

When
June 10, 1:43 PM CST
Where
Brown County, 0.49 mi E of Sleepy Eye
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.300, -94.720

Hail, Nicollet

When
June 10, 2:02 PM CST
Where
Nicollet County, 1.47 mi SSW of Oshawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.280, -94.110

Thunderstorm Wind, Le Sueur

When
June 10, 2:15 PM CST to 2:25 PM CST
Where
Le Sueur County, 0.71 mi SSE of Kasota to 0.5 mi ENE of Cleveland
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
44.290, -93.965

Several six to eight inch diameter trees were blown down across southwest Le Sueur County between the towns of Kasota, St. Peter and Cleveland. One tree landed on a house. Power lines were also blown down which knocked out power to several hundred customers throughout the southwest part of the county.

Thunderstorm Wind, Nicollet

When
June 10, 2:15 PM CST to 2:16 PM CST
Where
Nicollet County, 1.33 mi WSW of St Peter
Measured
57 kt (66 mph) measured gust
Property damage
$50,000
Reported by
Social Media
Coordinates
44.322, -93.975

A wind sensor on top of the Gustavus Adolphus College science building had a gust of 66 mph. In addition, the St. Peter Catholic Church had their solid brick outside message display knocked down.

Thunderstorm Wind, Le Sueur

When
June 10, 2:28 PM CST to 2:30 PM CST
Where
Le Sueur County, 1.33 mi SSW of Le Center to 0.62 mi SSE of Le Center
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.383, -93.743

A few trees were toppled in the town of Le Center.

Hail, Le Sueur

When
June 10, 2:30 PM CST
Where
Le Sueur County, 1.48 mi W of Lexington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.450, -93.730

Thunderstorm Wind, Le Sueur

When
June 10, 2:30 PM CST to 2:50 PM CST
Where
Le Sueur County, 0.75 mi ENE of Le Center to 1.06 mi NNE of Montgomery
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
44.404, -93.716

A swath of downed trees and power lines occurred from Le Center to Montgomery. At one point, the local utility company had near 150 members working on the power outages.

Hail, Goodhue

When
June 10, 2:35 PM CST
Where
Goodhue County, 3.51 mi WNW of Red Wing
Measured
0.88 in hail
Reported by
Public
Coordinates
44.580, -92.600

Thunderstorm Wind, Goodhue

When
June 10, 2:35 PM CST to 2:45 PM CST
Where
Goodhue County, 1.78 mi WSW of Red Wing to 2.24 mi ENE of Wacouta
Measured
56 kt (64 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
44.563, -92.565

Numerous trees were blown down between Red Wing and Wacouta. An individual was injured during this storm from a fallen tree that landed on a detached garage, and trapped him as the garage collapsed.

Thunderstorm Wind, Le Sueur

When
June 10, 2:35 PM CST
Where
Le Sueur County, 3.26 mi ESE of Le Center
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.384, -93.668

A semi-trailer was blown off the road east of Le Center.

Thunderstorm Wind, Nicollet

When
June 10, 2:40 PM CST
Where
Nicollet County, 0.5 mi W of North Mankato
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.180, -94.030

An eight inch diameter tree was blown down in North Mankato.

Hail, Le Sueur

When
June 10, 2:41 PM CST
Where
Le Sueur County, 0.69 mi S of Le Center
Measured
0.75 in hail
Reported by
County Official
Coordinates
44.390, -93.730

Thunderstorm Wind, Blue Earth

When
June 10, 2:45 PM CST
Where
Blue Earth County, 0.99 mi W of Rapidan
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.100, -94.090

A few trees and power lines were blown down near the city of Rapidan.

Thunderstorm Wind, Blue Earth

When
June 10, 2:45 PM CST to 2:50 PM CST
Where
Blue Earth County, 0.85 mi SSE of Mankato to 2.83 mi SW of (Mkt)mankato Muni Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.158, -94.015

A few trees and power lines were blown down in the city of Mankato. A few trees landed on houses and damaged them.

Thunderstorm Wind, Blue Earth

When
June 10, 2:55 PM CST to 2:57 PM CST
Where
Blue Earth County, 0.25 mi NW of Good Thunder to 0.58 mi NNE of Good Thunder
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.003, -94.073

Numerous trees and power lines were blown down in the city of Good Thunder.

Thunderstorm Wind, Rice

When
June 10, 2:55 PM CST to 3:00 PM CST
Where
Rice County, 4.08 mi WSW of Dundas to 1.92 mi SSW of Northfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.400, -93.291

A few trees were reported blown down in the area of 145th & 150th just west of Hwy 3. There was also a large pine tree (about 2' diameter) that fell partially onto I-35, north of 130th Street. There were also some trees down in the City of Northfield.

Thunderstorm Wind, Rice

When
June 10, 3:00 PM CST to 3:02 PM CST
Where
Rice County, 0.23 mi SSW of Faribault
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.297, -93.272

A large tree blew down in Faribault near 6th Street and 2nd Avenue.

Thunderstorm Wind, Rice

When
June 10, 3:03 PM CST to 3:04 PM CST
Where
Rice County, 3.16 mi NW of Warsaw
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.283, -93.445

Several trees were blown down over County Road 12 and Independence Avenue, west of Faribault.

High Wind, Waseca

When
June 10, 3:06 PM CST
Where
Waseca forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

An outflow boundary ahead of a severe thunderstorm produced a 51 knot wind gust at the Waseca airport. In addition, there was damage to a local cemetery.

Thunderstorm Wind, Goodhue

When
June 10, 3:33 PM CST to 3:35 PM CST
Where
Goodhue County, 1.7 mi NW of Wastedo
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.420, -92.870

A 75 mph wind gust was measured south of Cannon Falls. Sustained winds of 35 to 45 mph were also measured for 10 minutes.

Thunderstorm Wind, Goodhue

When
June 10, 3:38 PM CST to 3:40 PM CST
Where
Goodhue County, 0.49 mi NW of Goodhue to 0.49 mi E of Goodhue
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.404, -92.638

Several trees were blown down in Goodhue.

Thunderstorm Wind, Goodhue

When
June 10, 3:45 PM CST to 3:50 PM CST
Where
Goodhue County, 0.56 mi W of Bellechester to 2.63 mi ENE of Bellechester
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.369, -92.531

The town of Bellechester was hit the hardest and sustained the most visible and impactful damage. Damage consisted of some structure damage including a barn/shed on County Road 16 just west of Bellechester. Debris was blown across County Road 16. There were also lots of trees on sheds and rooftops in this area as well. Some of the damage seemed to result from strong winds, however most damage to roofs, structures, and other property was caused from falling trees and other debris.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Goodhue2016-06-10MalePermanent StructureDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641168, 628752, 628756, 628757, 641331, 628760, 628753, 628765, 628754, 628758, 628761, 628759, 628755, 628766, 628767, 628768, 641230, 628763, 628762, 641117, 628764, 641119, 641118.